Alert archive / Maryland / Flash Flood Warnings in 2019

Flash Flood Warning 21, NWS Baltimore/Washington

July 8, 2019Saint Mary's County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jul 8, 2019, 11:17 AM EDT for Saint Mary's County, Maryland. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2019, 11:17 AM EDT (15:17 UTC)
Expired
Jul 8, 2019, 1:47 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Saint Mary's County, MD

The radar

The Sterling radar (KLWX), 106 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 12:05 PM EDTFLOOD3 Wsw California, MDINDIAN BRIDGE RD NEAR ROUTE 4 CLOSED.
Jul 8, 12:43 PM EDTFLASH FLOOD2 W Golden Beach, MDALL FAITH CHURCH RD NEAR WANDA LANE CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 86 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 3.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

090 
WGUS51 KLWX 081517
FFWLWX
MDC037-081815-
/O.NEW.KLWX.FF.W.0021.190708T1517Z-190708T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
1117 AM EDT Mon Jul 8 2019

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  St. Marys County in southern Maryland...

* Until 215 PM EDT.

* At 1117 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen and amounts over three inches are likely. Flash 
  flooding is expected to begin shortly, especially in the 
  Leonardtown, California, and Lexington Park areas.

* Some locations that will experience flooding include...
  Lexington Park, Leonardtown, Piney Point, Tall Timbers, Saint
  Inigoes Creek, Saint Marys City, Saint George Island, Greenwell
  State Park, Saint Clements Bay, Town Creek, Saint Marys River,
  White Point Beach, Wicomico River, California, Golden Beach,
  Patuxent River Naval Air Station, Hollywood, Mechanicsville,
  Charlotte Hall and Benedict.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3802 7632 3810 7649 3820 7660 3823 7679
      3825 7684 3826 7683 3828 7682 3836 7685
      3838 7688 3843 7682 3851 7677 3850 7669
      3853 7667 3850 7667 3847 7665 3842 7656
      3833 7648 3830 7636 3826 7638 3814 7630

$$

JE
1 follow-up statement
525 
WGUS71 KLWX 081747
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
147 PM EDT Mon Jul 8 2019

MDC037-081757-
/O.CAN.KLWX.FF.W.0021.000000T0000Z-190708T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Marys MD-
147 PM EDT Mon Jul 8 2019

...THE FLASH FLOOD WARNING FOR ST. MARYS COUNTY IS CANCELLED...

The heavy rain has ended. Flash flooding is no longer expected, but 
flooding is likely to continue through the afternoon. A Flood 
Warning is in effect for the rest of the afternoon. Be alert for 
remaining standing water and continue to follow road closures.

LAT...LON 3802 7632 3810 7649 3820 7660 3823 7679
      3825 7684 3826 7683 3828 7682 3836 7685
      3838 7688 3843 7682 3851 7677 3850 7669
      3853 7667 3850 7667 3847 7665 3842 7656
      3833 7648 3830 7636 3826 7638 3814 7630

$$

JE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 10:00 AM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 8, 10:00 AM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1000 AM EDT Mon Jul 8 2019

.SYNOPSIS...
A weak cold front will move to our south today. High pressure
will then build north of the area into the middle of the week.
Another front will approach by week's end.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convergent moisture transport of anomalously high precipitable
water/precipitation potential placement has resulting in a
cluster of torrential downpours crossing the DC metro area.
Numerous Flash Flood Warnings and a Flash Flood Emergency in
effect. Additional showers will be crossing this same area. Have
extended Flash Flood Watch beyond the time frame of current
warnings. Will be reassessing temporal/spatial extend of the
Watch in the next couple of hours. May be able to trim western
portions at some point soon.

Drier air will be filtering south as high pressure builds south.
Will be tapering PoPs back through the afternoon.

Canadian high pressure dominates tonight. This will provide a
relatively cooler and less humid period with less cloud cover.
Highs in the 80s and lows in the 60s. Could be patchy fog in the
early morning hours, but that's pretty much the only fly in the
ointment.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
High pressure will dominate dry conditions on Tuesday. Cooler
and less humid conditions should continue. Highs will be in the
80s and lows in the 60s Tuesday night. Some patchy fog is
possible early Tuesday.

We remain dry on Wednesday, as high pressure slides overhead,
and eventually offshore by Wednesday night. This thanks to an
approaching cold front from the west, associated with a surface
low tracking well to our north across the Great Lakes into the
northeast. Highs on Wednesday will be in the mid to upper 80s
once again.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A cold front will approach and move through our region some time
Thursday afternoon and into Friday. Ahead of the cold front a
southerly flow will lead to warm and moist air being advected into
our region. This will lead to CAPE values range from 1500 to 2500
along with 15 to 20 knots of shear. Showers and thunderstorms will
be a concern especially Thursday afternoon through early Friday. The
models disagreeing on the timing of the cold front the GFS being the
faster solution leading to Friday staying mainly dry while the Euro
keeps precipitation in place through Friday afternoon. This will be
a day to watch for potential severe weather especially pulse style
storms. Daytime temps during this period are expected to hover in
the mid to upper 80s.

Behind the frontal passage, a high pressure system will build into
our region from the south through the weekend. Temperatures are
forecast to hover in the mid 80s to low 80s with light winds out of
the west. Scattered showers and thunderstorms could be potential
Sunday afternoon due to upper level shortwave lift but models don't
have a strong signal on a widespread threat.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Torrential rain/isolated lightning moving south of the terminals
at this time. Flight restrictions will gradually be lifting by
the afternoon.

Conditions will be VFR tonight. Patchy fog possibly a concern
late Monday night/early Tuesday, but otherwise VFR for Tuesday.

VFR conditions expected Wednesday, as high pressure keeps
things dry. Not expecting any wind issues either, with light
winds expected both days.

A cold front on Thursday will bring showers and storms to the
region, which may lead to flight restrictions. However, am
expecting conditions to be primarily VFR outside of
thunderstorms.

&&

.MARINE...
Northerly flow behind slow moving cold front and ahead of
building high pressure likely leads to SCA gusts on much of the
waters today and this evening, so SCA has been raised. Winds
relax Tuesday as gradient relaxes while high builds in.

Winds remain below SCA criteria for at least Wednesday and
Thursday, as high pressure builds over the region on Wednesday,
before sliding offshore by Thursday. Winds on Thursday, while
slightly stronger out of the SW, should remain below SCA
criteria. However, could see some stronger gusts in any
thunderstorms over the waters.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 2 PM EDT this afternoon for DCZ001.
MD...Flash Flood Watch until 2 PM EDT this afternoon for MDZ003>006-
     011-013-014-016-501>506.
VA...Flash Flood Watch until 2 PM EDT this afternoon for VAZ028-030-
     031-052>055-501-502-505-506.
WV...Flash Flood Watch until 2 PM EDT this afternoon for WVZ050>053-
     503-504.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ532-
     533-540-541.
     Small Craft Advisory until midnight EDT tonight for ANZ534-537-
     542-543.
     Small Craft Advisory until 2 PM EDT this afternoon for ANZ530-
     531-538-539.

&&

SYNOPSIS...KLW
NEAR TERM...HTS/KLW
SHORT TERM...KLW
LONG TERM...JMG
AVIATION...HTS/KLW/JMG
MARINE...KLW/JMG
Hazardous weather outlook, Jul 8, 6:22 AM EDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
622 AM EDT Mon Jul 8 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-091030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
622 AM EDT Mon Jul 8 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Flash Flood Watch remains in effect through 10am this morning for
the Washington and Baltimore Metropolitan areas. Scattered
incidents of flooding are possible due to slow moving showers and
thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any severe weather or flooding to
the National Weather Service via normal procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-091030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
622 AM EDT Mon Jul 8 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Flash Flood Watch remains in effect through 10am this morning for
portions of northern Virginia, eastern West Virginia, and central
and western Maryland. Scattered incidents of flooding are
possible due to slow moving showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any flooding to the National Weather
Service via normal procedures.

In the hours before

Local storm report, Jul 8, 10:10 AM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1010 AM EDT MON JUL 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     FLASH FLOOD      ALEXANDRIA - EISENHOWER 38.80N  77.11W
07/08/2019                   CITY OF ALEXANDRIA VA   MESONET

            CAMERON RUN AT EISENHOWER AVE IN ALEXANDRIA IS AT 13.2
            FEET AT 9:50 AM EDT, AND HAS RISEN ALMOST 7.5 FEET IN 30
            MINUTES ENDING AT 9:50 AM EDT.

&&

EVENT NUMBER LWX1905091

LEE
Local storm report, Jul 8, 10:12 AM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1012 AM EDT MON JUL 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     FLOOD            3 ENE POINT OF ROCKS    39.30N  77.49W
07/08/2019                   FREDERICK          MD   PUBLIC

            WATER OVER PLEASANT VIEW RD. NEAR TUSCARORA CREEK. ROAD
            IS IMPASSABLE.

&&

EVENT NUMBER LWX1905092

CJL
Local storm report, Jul 8, 10:29 AM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1029 AM EDT MON JUL 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     FLOOD            RESTON                  38.95N  77.34W
07/08/2019                   FAIRFAX            VA   BROADCAST MEDIA

            PARKING LOTS FLOODED AT THE WIEHLE-RESTON EAST METRO
            STATION

&&

EVENT NUMBER LWX1905093

CJL
Local storm report, Jul 8, 10:42 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1042 AM EDT MON JUL 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     FLASH FLOOD      1 S GARRETT PARK        39.02N  77.10W
07/08/2019                   MONTGOMERY         MD   EMERGENCY MNGR

            WATER RESCUE BEACH DR AND FRANKLIN STREET

&&

EVENT NUMBER LWX1905094

SMZ
Local storm report, Jul 8, 10:51 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1051 AM EDT MON JUL 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     FLASH FLOOD      2 SW BRADLEY FARMS      38.99N  77.22W
07/08/2019                   MONTGOMERY         MD   FIRE DEPT/RESCUE

            LARGE SINK HOLE ON BELFAST ROAD DUE TO FLASH FLOODING.

&&

EVENT NUMBER LWX1905095

LEE
Local storm report, Jul 8, 11:04 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1104 AM EDT MON JUL 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     FLASH FLOOD      RESTON                  38.95N  77.34W
07/08/2019                   FAIRFAX            VA   PUBLIC

            AT LEAST THREE FEET OF STANDING WATER IN WIEHLE RESTON
            PARKING LOT ADJACENT TO THE WASHINGTON & OLD DOMINION
            RAILROAD REGIONAL PARK. STANDING WATER UP TO WINDSHIELDS
            OF PARKED VEHICLES.

&&

EVENT NUMBER LWX1905096

LEE

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:11 PM EDTAreal Flood WarningLWXAllegany2 hr
Jul 7, 11:24 PM EDTAreal Flood WarningLWXFrederick, Washington12 hr
Jul 8, 12:27 AM EDTFlash Flood WarningLWXWashington4 hr
Jul 8, 2:22 AM EDTAreal Flood WarningLWXFrederick, Washington6 hr
Jul 8, 5:35 AM EDTAreal Flood WarningLWXFrederick, Washington8 hr
Jul 8, 6:41 AM EDTFlash Flood WarningLWXFrederick3 hr
Jul 8, 6:56 AM EDTAreal Flood WarningLWXFrederick, Washington8 hr
Jul 8, 7:10 AM EDTFlash Flood WarningLWXFrederick, Montgomery6 hr
Jul 8, 7:40 AM EDTAreal Flood WarningLWXBaltimore, Carroll, Frederick8 hr
Jul 8, 7:46 AM EDTFlash Flood WarningLWXMontgomery5 hr
Jul 8, 7:49 AM EDTRiver Flood WarningLWXMontgomery15 hr
Jul 8, 8:20 AM EDTFlash Flood WarningLWXMontgomery, Prince George's5 hr
Jul 8, 8:25 AM EDTAreal Flood WarningLWXHoward4 hr
Jul 8, 8:42 AM EDTFlash Flood WarningLWXHoward, Montgomery2 hr
Jul 8, 9:07 AM EDTFlash Flood WarningLWXCharles, Prince George's4 hr
Jul 8, 11:18 AM EDTSevere Thunderstorm WarningLWXSaint Mary's42 min
Jul 8, 11:21 AM EDTAreal Flood WarningLWXCalvert3 hr
Jul 8, 11:43 AM EDTCoastal Flood AdvisoryLWXAnne Arundel, Saint Mary's16 hr
Jul 8, 12:23 PM EDTAreal Flood WarningLWXAnne Arundel, Howard4 hr
Jul 8, 12:50 PM EDTAreal Flood WarningLWXMontgomery, Prince George's8 hr
Jul 8, 12:57 PM EDTAreal Flood WarningLWXCharles, Prince George's, Saint Mary's5 hr
Jul 8, 6:40 PM EDTAreal Flood WarningLWXPrince George's15 hr
Jul 8, 7:13 PM EDTAreal Flood WarningLWXSaint Mary's4 hr

Nearby

Flash Flood Warnings in Maryland, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.